Ramsey equilibrium with liberal borrowing

Robert A. Becker, Kirill Borissov, Ram Sewak Dubey

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

This paper considers a multi-agent one-sector Ramsey equilibrium growth model with borrowing constraints. The extreme borrowing constraint used in the classical version of the model, surveyed in Becker (2006), and the limited form of borrowing constraint examined in Borissov and Dubey (2015) are relaxed to allow more liberal borrowing by the households. A perfect foresight equilibrium is shown to exist in this economy. We describe the steady state equilibria for the liberal borrowing regime and show that as the borrowing regime is progressively liberalized, the steady state wealth inequality increases. Unlike the case of a limited borrowing regime, an equilibrium path need not converge in the case of liberal borrowing regime. We show through an example that a two period cyclic equilibrium exists when agents are allowed to borrow against their two period future wage income. This result is similar to the possibility of non-convergent equilibrium capital stock sequences in the model with no borrowing.

Original languageEnglish
Pages (from-to)296-304
Number of pages9
JournalJournal of Mathematical Economics
Volume61
DOIs
StatePublished - 1 Dec 2015

Fingerprint

Borrowing Constraints
Wages
Equilibrium Model
Growth Model
Sector
Extremes
Borrowing
Ramsey equilibrium
Converge
Path
Model
Borrowing constraints

Keywords

  • Existence
  • Gini coefficient
  • Growth
  • Heterogeneous agents
  • Liberal borrowing
  • Turnpike property

Cite this

Becker, Robert A. ; Borissov, Kirill ; Dubey, Ram Sewak. / Ramsey equilibrium with liberal borrowing. In: Journal of Mathematical Economics. 2015 ; Vol. 61. pp. 296-304.
@article{ea26d4da23d24a0e8264103109c51222,
title = "Ramsey equilibrium with liberal borrowing",
abstract = "This paper considers a multi-agent one-sector Ramsey equilibrium growth model with borrowing constraints. The extreme borrowing constraint used in the classical version of the model, surveyed in Becker (2006), and the limited form of borrowing constraint examined in Borissov and Dubey (2015) are relaxed to allow more liberal borrowing by the households. A perfect foresight equilibrium is shown to exist in this economy. We describe the steady state equilibria for the liberal borrowing regime and show that as the borrowing regime is progressively liberalized, the steady state wealth inequality increases. Unlike the case of a limited borrowing regime, an equilibrium path need not converge in the case of liberal borrowing regime. We show through an example that a two period cyclic equilibrium exists when agents are allowed to borrow against their two period future wage income. This result is similar to the possibility of non-convergent equilibrium capital stock sequences in the model with no borrowing.",
keywords = "Existence, Gini coefficient, Growth, Heterogeneous agents, Liberal borrowing, Turnpike property",
author = "Becker, {Robert A.} and Kirill Borissov and Dubey, {Ram Sewak}",
year = "2015",
month = "12",
day = "1",
doi = "10.1016/j.jmateco.2015.09.009",
language = "English",
volume = "61",
pages = "296--304",
journal = "Journal of Mathematical Economics",
issn = "0304-4068",
publisher = "Elsevier",

}

Ramsey equilibrium with liberal borrowing. / Becker, Robert A.; Borissov, Kirill; Dubey, Ram Sewak.

In: Journal of Mathematical Economics, Vol. 61, 01.12.2015, p. 296-304.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Ramsey equilibrium with liberal borrowing

AU - Becker, Robert A.

AU - Borissov, Kirill

AU - Dubey, Ram Sewak

PY - 2015/12/1

Y1 - 2015/12/1

N2 - This paper considers a multi-agent one-sector Ramsey equilibrium growth model with borrowing constraints. The extreme borrowing constraint used in the classical version of the model, surveyed in Becker (2006), and the limited form of borrowing constraint examined in Borissov and Dubey (2015) are relaxed to allow more liberal borrowing by the households. A perfect foresight equilibrium is shown to exist in this economy. We describe the steady state equilibria for the liberal borrowing regime and show that as the borrowing regime is progressively liberalized, the steady state wealth inequality increases. Unlike the case of a limited borrowing regime, an equilibrium path need not converge in the case of liberal borrowing regime. We show through an example that a two period cyclic equilibrium exists when agents are allowed to borrow against their two period future wage income. This result is similar to the possibility of non-convergent equilibrium capital stock sequences in the model with no borrowing.

AB - This paper considers a multi-agent one-sector Ramsey equilibrium growth model with borrowing constraints. The extreme borrowing constraint used in the classical version of the model, surveyed in Becker (2006), and the limited form of borrowing constraint examined in Borissov and Dubey (2015) are relaxed to allow more liberal borrowing by the households. A perfect foresight equilibrium is shown to exist in this economy. We describe the steady state equilibria for the liberal borrowing regime and show that as the borrowing regime is progressively liberalized, the steady state wealth inequality increases. Unlike the case of a limited borrowing regime, an equilibrium path need not converge in the case of liberal borrowing regime. We show through an example that a two period cyclic equilibrium exists when agents are allowed to borrow against their two period future wage income. This result is similar to the possibility of non-convergent equilibrium capital stock sequences in the model with no borrowing.

KW - Existence

KW - Gini coefficient

KW - Growth

KW - Heterogeneous agents

KW - Liberal borrowing

KW - Turnpike property

UR - http://www.scopus.com/inward/record.url?scp=84948752124&partnerID=8YFLogxK

U2 - 10.1016/j.jmateco.2015.09.009

DO - 10.1016/j.jmateco.2015.09.009

M3 - Article

AN - SCOPUS:84948752124

VL - 61

SP - 296

EP - 304

JO - Journal of Mathematical Economics

JF - Journal of Mathematical Economics

SN - 0304-4068

ER -